Webster Pharmacy Blog

Below you will find articles related to health.
subscribe for updates

3 Nutrients Required For A Balanced Mood

Dr. Steve Zielinski, Pharm.D.
Posted by Dr. Steve Zielinski, Pharm.D. on July 11, 2019 11:39

Nearly 50% of humans take at least one medication. People should be aware of the long term risk associated with prescription medications. let me explain.

 Everyone knows at least 1 person taking a medication, and when a side effect comes up another drug isn't always the best solution, unless your a drug company or an insurance company. This article is an overview of nutrient depletion, drug induced nutrient depletion, and 10 examples of commonly prescribed or self prescribed (otc) medications that deplete nutrients the body requires for normal functioning. 

What is nutrient depletion? 

The simple definition of nutrient depletion is when your body lacks adequate nutrient reserves needed to perform daily activities. For example, if you are on a specific kind of diet lets say vegan you may develop low levels of vitamin B12, calcium, iron, and zinc.  This is because a major source of vitamin b12 is found in red meat. 

What is drug induced nutrient depletion?

Drug Induced Nutrient Depletion occurs when a medication causes a change in the way our body absorbs, stores, or eliminates a nutrient that our body REQUIRES for every day function. (Remember your body requires nutrients it doesn't always require medications.) When vitamins and minerals drop below a specific level we experience symptoms of nutrient depletion. When it caused by a medication it is usually labeled as a side effect as required by the Food and Drug Administration (FDA). The FDA doesn't require drug manufacturers to list nutrients depleted in the package handout unless it is severe.  For example,  when people take diuretics many times it will deplete potassium so doctors being aware of this also prescribe medications like potassium chloride.   Most medical professionals are aware that if your potassium levels get to low it could lead to heart problems.  However, medical professionals may not realize that a diuretic like Lasix deplete more than The bigger problem is what else is being depleted from long term use of diuretics like Lasix (furosemide) other than potassium?  There is documented research demonstrating that diuretics like furosemide also deplete: 

My problem with the above scenario is that if Lasix depletes potassium and potassium is prescribed for chronic use what does that deplete?  

As it turns out Potassium has been shown to deplete Vitamin B12.  Symptoms of B12 depletion may include anemia, constipation, depression, incontinence, and confusion. No big deal, right? Well not really.   

Lets look at a case I was treating last year from a traditional standpoint:  Your doctor sends an e-script for furosemide and potassium and both are depleting Vitamins B1, B6 & B12, and vitamin C?  The depletion of any of these vitamins have been shown to lead to depression.  As they are REQUIRED for neuronal function. 

If I was talking to a patient with my previous understanding of drugs I would of told patient to follow up with doctor and probably sent a note over to the doctor about the depression symptoms. The prescriber would have probably started a patient on a drug for depression like Prozac or Wellbutrin.

However I wasn't working with my previous understanding of side effects and what causes them and their mechanism of action. So instead,  I recommended a Vitamin B Complex to restore her REQUIRED Vitamins. After restoring her REQUIRED B Vitamins  my patient no longer had any depressive symptoms. 

 

Here are a list of other medications that can also deplete Vitamin Bs as well.  When using for a short period of time it may not be an issue, but prolonged use may lead to additional problems that could be corrected through proper nutrition. If you find your self feeling feeling a little bit more sad than usual consider these culprits. 

  1. Z-Pak (Azithromycin)- B12, B6, Biotin (B7), Vitamin K, Potassium, Niacin(B3), probiotics, Thiamine (B1), Riboflavin (B2). If you are getting upset stomach or diarrhea from antibiotics that is a symptom of your probiotics being killed off by the antibiotic

  2. Metoprolol- melatonin and COQ10, B Vitamins

  3. Ethinyl Estradiol (in birth control)- B12, B6, Magnesium, Folic Acid, Riboflavin (B2), Zinc, Tyrosine, and Vitamin

  4. Hydrochlorothiazide- B12, B6, Phosphorus, Zinc, Magnesium, Thiamine, Potassium, Folic Acid, CO-Q10, Sodium

  5. Metformin- B12, Folic Acid- this usually leads to numbness and tingling or the so called "diabetic neuropathy"

  6. Esomeprazole- B12, Calcium, Magnesium, Zinc, Folic Acid, Probiotics, Iron

If you would like more information regarding your specific situation please schedule a visit below. The first 10 minutes are free. If we think we could work well together.

 

Schedule A Consultation

 

 

 

 

 

Topics: Functional Medicine

Leave Comment

Subscribe To Our Blog

New call-to-action

Most Popular